Alert archive / Kentucky / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 53, NWS Jackson, KY

June 21, 2001McCreary County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at Jun 21, 2001, 6:41 PM EDT for McCreary County, Kentucky. It was in force for 34 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jun 21, 2001, 6:41 PM EDT (22:41 UTC)
Expired
Jun 21, 2001, 7:15 PM EDT
In force
34 min
Issued by
NWS Jackson, KY
Area
Whole counties; the outline is the Mesonet’s reconstruction

County McCreary County, KY

The radar

The Knoxville radar (KMRX), 123 km from the middle of the area, began a volume at 22:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 21, 7:00 PM EDTHail 0.75Whitley City, KY

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.7 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2001-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 832 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2001-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
832 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
1106 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

890 
WUUS53 KJKL 212242
SVRJKL
KYC147-212315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
641 PM EDT THU JUN 21 2001

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MCCREARY COUNTY

* UNTIL 715 PM EDT

* AT 641 PM EDT...RADAR INDICATED A SEVERE THUNDERSTORM OVER CO
  OPERATIVE...OR ABOUT 11 MILES SOUTHWEST OF WHITLEY CITY...MOVING
  NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  2 MILES SOUTHEAST OF CO OPERATIVE AT 650 PM EDT.
  OVER BLUE HERON AT 655 PM EDT.
  OVER STEARNS AT 705 PM EDT.
  OVER WHITLEY CITY AT 710 PM EDT.
  5 MILES SOUTH OF BEULAH HEIGHTS AT 715 PM EDT.

THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING WINDS UP TO 60 MPH.

IF YOU ARE IN OR NEAR THE PATH OF THIS STORM...MOVE TO A SUBSTANTIAL
SHELTER UNTIL THE STORM PASSES.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE JACKSON WEATHER SERVICE FORECAST
OFFICE.

LAT...LON 3666 8481 3651 8468 3669 8431 3688 8447

SCHAUB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 2:10 PM EDT, 4 hours 31 minutes earlier.

Area forecast discussion, Jun 21, 2:10 PM EDT, 4 hours 31 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON KY
210 PM EDT THU JUN 21 2001

UPDATED TO INCLUDE SEVERE THUNDERSTORM WATCH UNTIL 8 PM.

THE NGM...ETA AND AVN MODELS ARE SIMILAR WITH TIMING OF SYNOPTIC
SCALE FEATURES. A SHORT WAVE TROUGH OVER THE MIDWEST WILL MOVE
SLOWLY EAST WITH ITS AXIS ARRIVING OVER EASTERN KY LATE SATURDAY.
SHOWERS AND THUNDERSTORMS WILL BE LIKELY TONIGHT AS A BAND OF
PREFRONTAL CONVECTION APPROACHES FROM THE WEST. THE ETA MODEL SEEMS
TOO FAST IN BRINGING THE BAND FROM OVER THE MO BOOTHEEL AREA INTO
EASTERN KY BY EARLY EVENING. THE TIMING SHOWN IN THE NGM AND AVN
MODELS IS MORE REASONABLE...AND SHOWS THE BAND SPREADING OVER
EASTERN KY BETWEEN 8 PM TONIGHT AND 2 AM FRIDAY MORNING. THE BAND
WILL PERSIST OVER EASTERN KY MOST OF FRIDAY AS THE MAIN SHORT WAVE
ENERGY MOVES TO OUR NORTH AND THE SURFACE COLD FRONT DRAGS ACROSS
THE STATE. THE SHOWERS AND THUNDERSTORMS WILL DIMINISH TO SCATTERED
FRIDAY NIGHT AND CLOUDS WILL GRADUALLY DECREASE FROM WEST TO EAST
INTO SATURDAY. THE NGM MOS TEMPERATURES AND POPS LOOK
GOOD.

IN THE EXTENDED PERIOD...A CUTOFF LOW FORMS OVER APPALACHIA AND
HANGS OVER KY THROUGH THURSDAY. THIS COLD CORE SYSTEM WILL CAUSE
CONVECTIVE OVERTURNING AND A CHANCE OF SHOWERS AND THUNDERSTORMS
EACH DAY. TEMPERATURES WILL BE SEASONABLE.

.JKL...SEVERE THUNDERSTORM WATCH UNTIL 8 PM FOR PART OF NORTHEASVT
KENTUCKY...KYZ044-050>052-060-104-106.

SCHAUB

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 7:30 PM EDTFlash Flood WarningJKLMcCreary2 hr

Nearby

Severe Thunderstorm Warnings in Kentucky, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.